Hail, Madison
- When
- June 14, 2:04 AM CST
- Where
- Madison County, Truro
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 41.217, -93.867
Thunderstorms erupted during the predawn hours along a 1000 to 850 mb theta-e ridge extending from north central Nebraska, across central, into southeast Iowa. A relatively strong low level jet developed a few hours before sunrise to fuel thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms erupted during the predawn hours along a 1000 to 850 mb theta-e ridge extending from north central Nebraska, across central, into southeast Iowa. A relatively strong low level jet developed a few hours before sunrise to fuel thunderstorm development. One supercell developed over northeast Nebraska and tracked into west central Iowa. It took on more of a bow echo configuration as it then tracked east into central Iowa. This storm produced 60 MPH winds as it moved through Audubon County. It also produced a 59 MPH wind gust along Interstate 80 in West Des Moines. Other thunderstorms developed along the theta-e ridge from west central into southeast Iowa. Most of the thunderstorms were below severe limits. A few did produce hail of three quarters to one inch in diameter. Another storm caused damage on a farm near Agency in Wapello County, damaging trees and flattening a barn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 13, 1:58 PM CST, 12 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 258 PM CDT SUN JUN 13 2004 .DISCUSSION... MAIN FORECAST CONCERNS INCLUDE CONVECTIVE TIMING/TRENDS/PLACEMENT AND HEAVY RAIN POTENTIAL THROUGH MID WEEK. FOR THIS EVENING...I EXPECT MAIN AREA OF STORMS TO BE OVER SOUTHEAST HALF TO THIRD OF FORECAST AREA. MOISTURE STILL RECOVERING FROM LAST NIGHTS STORMS SO CONVECTION SHOULDNT BE AFFECTING OUR CWA UNTIL AROUND 5 PM OR SO. SOME 1-2 INCH HAIL IS POSSIBLE...ALONG WITH A FEW 60 MPH GUSTS WITH INVERTED-V TYPE SOUNDINGS. OVERNIGHT...FOCUS WILL SHIFT TO NORTHERN IOWA WITH A STRONGER S/W NOW ACROSS THE HIGH PLAINS. MCS POSSIBLE AFTER MIDNIGHT...BUT SVR AND FF THREAT SHOULD BE ISOLATED. LOOKING AHEAD...SHORT RANGE MODELS HAVE PICKED UP ON RECENT TREND OF SHOVING OUTFLOW AND PRECIP FARTHER TO THE SOUTH. SPC HAS SHOVED SLT RISK INTO FAR SOUTHERN IA FOR MONDAY. WL KEEP LOW POPS IN SOUTH AND EAST FOR STORMS ALONG COLD FRONT DURING THE MORNING...BUT THE BOUNDARY AND SVR THREAT SHOULD BE IN MISSOURI DURING PEAK AFTERNOON HEATING. CONVECTION EXPECTED TO STAY SOUTH AND WEST OF THE FORECAST AREA MONDAY NIGHT...BUT WL HANG ON TO POPS SOUTH TO COVER GFS SCENARIO...ALTHOUGH THAT MODEL IS ALSO TRENDING FARTHER SOUTH WITH PRECIP. A WARM FRONT LIFTING NORTH INTO THE STATE WILL BE THE FOCUS FOR SEVERE WEATHER AND HEAVY RAIN TUESDAY INTO WEDNESDAY. MOST LOCATIONS ACROSS CENTRAL IOWA COULD RECEIVE 1 TO 2 INCHES THROUGH THE PERIOD...LOCALLY 3 TO 4...WITH SEVERAL THUNDERSTORM COMPLEXES. ALL MODES OF SEVERE WEATHER POSSIBLE. THE EXTENDED PERIOD (THURS-SUN) SHOULD BE MAINLY DRY WITH THE EXCEPTION OF FRIDAY AFT/NITE IN THE SOUTH. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SUN JUN 13 2004 IAZ004>007-015>017-023>028-033>039-044>050-141100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 340 PM CDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...ALONG AND NORTH OF U.S. HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHERN IOWA AFTER MIDNIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL AND STRAIGHT LINE WINDS TO 60 MPH. THUNDERSTORMS ARE EXPECTED TO PROGRESS SOUTH AND EAST ACROSS THE AREA DURING THE EARLY MORNING HOURS...BEFORE PUSHING INTO SOUTHERN IOWA LATER MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND. THE GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY NIGHT. RAINFALL AMOUNTS ARE A POTENTIAL THREAT AS WELL. 1 TO 2 INCH AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES. LISTEN FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE MAINLY AFTER MIDNIGHT TONIGHT...AND AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT. IAZ057>062-070>075-081>086-092>097-141100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 340 PM CDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD ACROSS CENTRAL AND SOUTHERN IOWA THIS EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL. ISOLATED STRAIGHT LINE WIND GUSTS AROUND 60 MPH ARE ALSO POSSIBLE. OVERNIGHT...MAINLY AFTER 4 AM...THUNDERSTORMS WILL PUSH SOUTH INTO THE AREA FROM NORTHERN IOWA. ISOLATED SEVERE STORMS ARE POSSIBLE WITH THIS ACTIVITY...WHICH THE SEVERE POTENTIAL POSSIBLY LINGERING THROUGH THE MORNING MONDAY IN SOUTHERN IOWA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND. THE GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY NIGHT. HEAVY RAINFALL IS A POTENTIAL THREAT AS WELL. 1 TO 2 INCH AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES. LISTEN FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED UNTIL MIDNIGHT TONIGHT...AND POSSIBLY FROM 4 TO 10 AM MONDAY. SPOTTER ACTIVATION IS POSSIBLE AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT. KINNEY
The Des Moines radar (KDMX), 58 km away, was scanning. The volume nearest the first event began at 08:03 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405458, 5405459, 5405462, 5405460, 5405461, 5405463.